Journal of Emergencies, Trauma, and Shock

CASE REPORT
Year
: 2013  |  Volume : 6  |  Issue : 3  |  Page : 227--229

Hypothermic overdose, not all bad?


Timothy Petterson1, Lindsay Lyon2, Bradley Peckler1 
1 Department of Emergency Medicine, Wellington Hospital, Wellington, NewZealand
2 Department of Emergency Medicine, University of South Florida, Tampa, Florida, USA

Correspondence Address:
Bradley Peckler
Department of Emergency Medicine, Wellington Hospital, Wellington
NewZealand

A 51-year-old woman was brought into the Emergency Department (ED) following an intentional overdose of alcohol and her medication. Along with two bottles of wine it was estimated that she had taken 5800 mg of Quetiapine and 240 mg of Citalopram along with the wine. The ambient temperature in her flat was thought to be 10°C. On arrival to the ED her GCS was 8. She had agonal respirations with a pulse of 56/min, hypotensive 55/35 mmHg and a temperature 24°C. The patient was intubated and was given sodium bicarbonate, magnesium sulphate, calcium gluconate and an adrenaline infusion. She received active and passive rewarming measures. She had significant ECG findings related to her hypothermia and polypharmacy overdose which seemed to have been cumulative. The patient recovered and the only neurological deficit was numbness in her left leg which was thought to be related to prolonged immobility. Hypothermia may have contributed to her good outcome as hypothermia has been shown to improve both cardiac and neurological outcome.


How to cite this article:
Petterson T, Lyon L, Peckler B. Hypothermic overdose, not all bad?.J Emerg Trauma Shock 2013;6:227-229


How to cite this URL:
Petterson T, Lyon L, Peckler B. Hypothermic overdose, not all bad?. J Emerg Trauma Shock [serial online] 2013 [cited 2020 Feb 18 ];6:227-229
Available from: http://www.onlinejets.org/article.asp?issn=0974-2700;year=2013;volume=6;issue=3;spage=227;epage=229;aulast=Petterson;type=0